Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 74, NWS Amarillo, TX

June 5, 2013Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 5, 2013, 7:15 PM CDT for Deaf Smith County, Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2013, 7:15 PM CDT (00:15 UTC)
Expired
Jun 5, 2013, 8:45 PM CDT
In force
90 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
3430 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:30 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 5, 6:30 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT WED JUN 5 2013

.AVIATION...
00Z TAF CYCLE
AN UPPER TROUGH WILL TRACK SOUTHEAST ACROSS THE TEXAS PANHANDLE
TONIGHT AS A MOIST UPSLOPE SURFACE FLOW PREVAILS THROUGH THURSDAY
MORNING. CONVECTION WILL AFFECT MAINLY THE WESTERN AND SOUTHERN
SECTIONS OF THE PANHANDLES...WITH THE DALHART AND AMARILLO TAF SITES
HAVING THE BEST CHANCES FOR BEING AFFECTED BY THE CONVECTION. WILL
INCLUDE A TEMPO GROUP AT BOTH THE AMARILLO AND DALHART TAF SITES
BETWEEN ABOUT 03Z AND 08Z THURSDAY. VFR CONDITIONS AT AMARILLO EARLY
WITH IFR TO MVFR AT GUYMON AND DALHART...THEN BECOMING IFR TO MVFR AT
ALL THREE TAF SITES BETWEEN ABOUT 06Z AND 15Z THURSDAY. VFR
CONDITIONS EXPECTED ONCE AGAIN AFTER 16Z THURSDAY. EASTERLY TO
NORTHEASTERLY WINDS 5 TO 15 KNOTS EXCEPT ERRATIC AND STRONGER NEAR
THE CONVECTION.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 408 PM CDT WED JUN 5 2013/

SHORT TERM...
AFTERNOON SURFACE ANALYSIS SHOWS A FRONT ALIGNED ACROSS THE NORTHERN
TX PANHANDLE WITH SEVERAL OUTFLOW BOUNDARIES IN THE AREA. AREA OF
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN
IN NM DUE TO THE PRESENCE OF MOIST UPSLOPE FLOW AND A MINOR UPPER
DISTURBANCE OVER SOUTHEASTERN CO. HIGH-RES MODELS INDICATE THIS AREA
OF STORMS SLIDING SOUTHEAST...AND MOVING INTO THE CENTRAL AND
SOUTHERN TX PANHANDLE BY OR AFTER 00Z TONIGHT. AIR MASS NORTH OF THE
FRONT...OVER THE OK PANHANDLE IS COOLER AND MORE STABLE WHILE MOIST
AND UNSTABLE CONDITIONS SOUTH OF THIS FRONT WILL ALLOW FOR CONVECTION
TO SUSTAIN ITSELF AS IT MOVES INTO THE AREA THIS EVENING. MODEST BULK
SHEAR CAN ALLOW FOR LARGE HAIL AND DAMAGING WIND GUSTS TO ACCOMPANY
THESE STORMS.

LONG TERM...
BESIDES SOME MORNING CONVECTION THURS SHOULD SEE A LULL IN THUNDERSTORM
DEVELOPMENT DUE TO AN ABSENCE OF ANY FORCING MECHANISMS AND COOL
SURFACE ANTICYCLONE SETTLING OVER THE AREA. BROAD UPPER RIDGE OVER
THE SOUTHWESTERN CONUS WILL PLACE THE AMA CWA IN A TYPICAL NORTHWEST
FLOW PATTERN SO HELD ONTO SLIGHT CHANCE POPS MAINLY ACROSS THE
WESTERN HALF OF THE PANHANDLES WITH THE HOPE THAT ANY COVECTION
FORMING ON THE HIGHER TERRAIN IN NM WILL PROPOGATE AND MOVE INTO THE
AREA. FRI WILL SEE A SIMILAR WX PATTERN ALTHOUGH IT APPEARS
CONVECTION WILL HAVE A BETTER CHANCE ON MAKING ITS WAY INTO THE
PANHANDLES AS INSTABILITY WILL BE GREATER AND THE DEVELOPMENT OF A
LOW-LEVEL JET OVER THE SOUTHERN PLAINS.

BY SATURDAY THE UPPER RIDGE WILL SLIDE CLOSER TO THE AREA CAUSING
HEIGHTS TO RISE OVER THE SOUTHERN PLAINS. ALTHOUGH WITH AMPLE LOW-
LEVEL MOISTURE REMAINING IN PLACE AND AN UPPER DISTURBANCE DROPPING
SOUTHEAST ACROSS THE PANHANDLES...SLIGHT CHANCE POPS LOOK WARRANTED
ESPECIALLY EALIER IN THE DAY.

AFTER SATURDAY...THIS RIDGE WILL BUILD FURTHER EAST ACROSS THE
SOUTHERN PLAINS...LEADING TO THE RETURN OF A HOT AND DRY WX PATTERN
SUNDAY THROUGH MID WEEK. HAVE SIDED WITH THE WARMER GUIDANCE WITH
TEMPS CLIMBING WELL INTO THE 90S TO AROUND 100 DEGREES.

CLK

FIRE WEATHER...
MOIST UPSLOPE SURFACE FLOW TONIGHT INTO FRI WILL KEEP MINIMUM
RELATIVE HUMIDITY VALUES WELL ABOVE 20 PERCENT...THEREBY PRECLUDING
ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION TO THE
HIGHER RELATIVE HUMIDITIES...THERE WILL BE A CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS PERIOD.
HOWEVER THE COVERAGE OF ANY SHOWERS AND THUNDERSTORMS WILL BE VERY
SPORADIC SO ITS LIKELY SOME AREAS MAY RECEIVE VERY LITTLE TO NO BENEFICIAL
RAINFALL. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER
INTO SATURDAY...BEFORE PRECIP CHANCES SHUT OFF AS A MID-LEVEL RIDGE
BUILDS OVER THE SOUTHERN ROCKIES. THIS WILL FAVOR A DRIER AND HOTTER
WX PATTERN ALTHOUGH AT THIS TIME 20 FOOT WINDS LOOK TO STAY UNDER
20 MPH.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/02
Hazardous weather outlook, Jun 5, 3:05 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT WED JUN 5 2013

OKZ001>003-TXZ001>020-061100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
305 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE
WESTERN AND SOUTHERN TEXAS PANHANDLE. SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT.
THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE AFTER 5 PM ALONG
AND SOUTH OF A DALHART TO WELLINGTON LINE. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLFBALLS...
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
SATURDAY NIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME
OF THE STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THROUGH TONIGHT.

CLK

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.